Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 201, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2008, 3:15 PM EDT for Grainger County, Hamblen County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2008, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 21, 2008, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Grainger County, TN, Hamblen County, TN
The radar
The Knoxville radar (KMRX), 9 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2596 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:09 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 21, 3:09 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 309 PM EDT MON JUL 21 2008 .SHORT TERM...(TONIGHT THROUGH MONDAY)...VERY WARM DAY ACROSS THE SOUTHERN APPALACHIANS AND EAST TN VALLEY WITH TEMPERATURES IN THE 90S BY MID AFTERNOON AND 97 AT CHA AT THIS HOUR. SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP ACROSS EXTREME NORTHERN TN AND SW VA IN VERY UNSTABLE AIRMASS. DEW POINTS IN THE LOWER 70S IN THIS AREA. CONVECTIVE COMPLEX ACROSS SOUTH CENTRAL KY MOVING SE TOWARDS NORTHERN PARTS OF THE FORECAST AREA AND WILL LIKELY PRODUCE A FEW STRONG TO SEVERE STORMS BEFORE SUNSET. CONVECTION SHOULD MOVE SOUTHEAST INTO FORECAST AREA AND DIE DOWN IN A FEW HOURS HAVE SCATTERED WORDING EARLY THAN SLIGHT CHANCE LATER TONIGHT AS UPPER FLOW IS FAVORABLE FOR ACTIVITY TO MOVE INTO NORTHERN SECTION OF FORECAST AREA AS UPPER FLOW TAKES ACTIVITY SOUTHEAST. COLD FRONT ACROSS OHIO VALLEY WILL DROP SOUTHEAST TOWARD TN AND VA LATE TONIGHT AND TUESDAY. TUESDAY SCATTERED CONVECTION SHOULD DEVELOP EARLIER AND WITH HIGH DEW POINTS AND HOT TEMPERATURES SEVERE STORMS ARE AGAIN POSSIBLE. WILL HAVE CHANCE POPS MOST AREAS EXCEPT CHA AND HIGHS ONLY A COUPLE DEGREES COOLER. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...A WEAK COLD FRONT SHOULD BE LOCATED ALONG THE NORTHERN TN BORDER BY TUESDAY EVENING...AS IT GRADUALLY STALLS-OUT AROUND THE FORECAST AREA ON WEDNESDAY. AS A RESULT...WILL MENTION CHANCE POPS FOR BOTH TUESDAY NIGHT AND WEDNESDAY...WITH THE HIGHEST POPS ON WEDNESDAY WHEN AN UPPER-LEVEL LOW OVER THE GREAT LAKES REGION AMPLIFIES OVER THE OHIO RIVER VALLEY. BOTH THE GFS AND ECMWF MODELS AGREE THAT THIS UPPER-LEVEL LOW WILL PUSH THE FRONTAL BOUNDARY THROUGH THE FORECAST AREA ON WEDNESDAY NIGHT...WITH DRY WEATHER EXPECTED FOR THURSDAY. ANOTHER COLD FRONT WILL APPROACH THE FORECAST AREA ON SATURDAY...WITH SCATTERED CONVECTION EXPECTED FOR THE WEEKEND. THIS WEAK COLD FRONT WILL BE SLOW TO MOVE THROUGH THE FORECAST AREA...AND ACTUALLY MAY STALL-OUT AROUND THE AREA SINCE THE UPPER-LEVEL FLOW BEHIND THIS FRONT WILL NOT BE AS STRONG. AS FOR TEMPS...WILL BASICALLY GO WITH A PERSISTENCE FORECAST THROUGH MOST OF THE FORECAST PERIOD...BUT WILL HAVE COOLER TEMPS ON WEDNESDAY DUE TO THE EXPECTED GOOD COVERAGE OF CONVECTION. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 95 71 88 67 / 10 20 40 50 30 KNOXVILLE AIRPORT, TN 71 93 69 86 65 / 10 30 40 50 20 OAK RIDGE, TN 70 94 69 86 65 / 20 30 40 50 20 TRI CITIES AIRPORT, TN 65 91 65 83 61 / 20 40 40 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/DMG
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 920 AM EDT MON JUL 21 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 920 AM EDT MON JUL 21 2008 /820 AM CDT MON JUL 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE OHIO VALLEY. HOWEVER UPPER LEVEL FLOW WILL CAUSE SHOWERS AND THUNDERSTORMS TO MOVE SOUTHEAST TOWARDS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA THIS AFTERNOON. INCREASED MOISTURE AND DAYTIME HEATING COMBINED WITH HOT TEMPERATURES WILL CAUSE A FEW STORMS TO BE STRONG AND POSSIBLY SEVERE LATE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE AND SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UPPER LEVEL TROUGH DROPPING SOUTH AND EAST FROM THE OHIO VALLEY INTO THE TENNESSEE VALLEY AND ACCOMPANYING COLD FRONT WILL CREATE AN UNSTABLE ENVIRONMENT WHEN COMBINED WITH AMPLE MOISTURE AND DAYTIME HEATING TUESDAY FOR POSSIBLE SEVERE THUNDERSTORMS WITH DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...BUT MAY BE NEEDED TUESDAY AFTERNOON AND EVENING. TD
In the hours before
Special weather statement, Jul 21, 3:00 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT MON JUL 21 2008 TNZ038-039-212000- GRAINGER-HAMBLEN- 300 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT GRAINGER AND HAMBLEN COUNTIES THROUGH 4 PM... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF RUTLEDGE...MOVING SOUTHEAST AROUND 15 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jul 21, 3:12 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT MON JUL 21 2008 TNZ016-017-VAZ005-212015- HAWKINS-SCOTT-SULLIVAN- 312 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...SCOTT AND SULLIVAN COUNTIES THROUGH 415 PM... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GATE CITY...MOVING SOUTHEAST AROUND 15 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:18 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 42 min |
| Jul 21, 3:23 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 52 min |
| Jul 21, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott | 62 min |
| Jul 21, 3:53 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Rhea, Roane | 52 min |
| Jul 21, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 30 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 57 min |
| Jul 21, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Scott, Union | 64 min |
| Jul 21, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 60 min |
| Jul 21, 4:53 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Roane | 67 min |
| Jul 21, 5:01 PM EDT | Areal Flood Advisory | MRX | McMinn, Meigs, Rhea, Roane | 3 hr |
| Jul 21, 5:01 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 59 min |
| Jul 21, 5:11 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 20 min |
| Jul 21, 5:13 PM EDT | Flash Flood Warning | MRX | Meigs, Rhea, Roane | 81 min |
| Jul 21, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Loudon, Monroe, Sevier | 62 min |
| Jul 21, 5:20 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 40 min |
| Jul 21, 5:29 PM EDT | Areal Flood Advisory | MRX | Knox | 69 min |
| Jul 21, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen | 54 min |
| Jul 21, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more | 60 min |
| Jul 21, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 52 min |
| Jul 21, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 25 min |
| Jul 21, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 57 min |
| Jul 21, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 24 min |
| Jul 21, 6:15 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Loudon, Monroe, Sevier | 60 min |
| Jul 21, 6:48 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 42 min |
| Jul 21, 6:57 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 48 min |
| Jul 21, 7:14 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| Jul 21, 6:41 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 54 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.